MAUDE Adverse Event Report: CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, LARGE SIZE; VCARE UTERINE MANIPULATOR

CONMED CORPORATION VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, LARGE SIZE; VCARE UTERINE MANIPULATOR
Catalog Number 60-6085-200
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/03/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The return of the device to conmed corporation for evaluation is anticipated; however, has not been received to date.A supplemental report will be submitted on completion of the quality engineering evaluation.Device not yet received.
 
Event or Problem Description
The user facility reported that during use of a conmed vcare vaginal-cervical retractor-elevator in a robotic hysterectomy the balloon and green forward cup came off the manipulator inside the patient's abdominal cavity during the procedure.The surgeon had to retrieve the cup and balloon with a specimen bag.The procedure was completed with no further complications, surgical delay or patient injury.To date, there has been no additional information received regarding the patient's latest condition or any indication that a long term adverse event has occurred.
 
Additional Manufacturer Narrative
Follow-up with the user facility revealed that the "used " vcare uterine manipulator was not returned to conmed for evaluation, as it was mistakenly discarded at the user facility.Without the actual device, an evaluation could not be performed and the root cause of the balloon and green cup detachment therefore cannot be determined.However, evaluation of similar complaints revealed that the most probable cause of this reported problem is use error for not releasing the "locking mechanism" of the device prior to the removal, and/or application of force during manipulation of the device which exceeded the pull off strength of the cervical cup/intrauterine balloon.The device was manufactured on 29-feb-2016.Of the lot containing (b)(4) units there were no other similar complaints received for this item and lot number combination.A review of the device history record (dhr) found no noted discrepancies during the manufacturing process that could have could or contributed to the component detachment.A 2-year review of product history for this device family showed a total of 17 complaints received including this one.During this same 2-year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this failure mode (b)(4).It should be noted, of the 17 reports of component detachments, there has been only one (1) report in which a second surgery was performed to remove the retained foreign objects.To date, there have been no patient long term adverse effects reported regarding any of the reported incidents.This type of failure mode is addressed in the risk documents and the safety risk has been found to be acceptable.The vcare uterine manipulator is a disposable, single-use device for manipulation of the uterus and cervix in surgical and diagnostic procedures.The device consists of a manipulator tube having an inflatable balloon at its proximal end and an anatomically configured cannula/handle for maintaining proper attitude of the uterus at the distal end.The vcare incorporates a system of cup-like elevators to provide manipulation of the uterus, and retraction and elevation of the cervix.The conmed vcare is indicated for manipulation of the uterus and injection of fluids or gases during laparoscopic procedures such as laparoscopic assisted vaginal hysterectomy (lavh), total laparoscopic hysterectomy (tlh), minilap, laparoscopic tubal occlusion, or diagnostic laparoscopy and also maintains pneumoperitoneum by sealing the vagina once a colpotomy is performed.To reduce the risk of component detachment and patient injury, the ifu provides the following warnings and precautions, as well as removal instructions: - prior to removal of the device, ensure the locking mechanism is released via the thumbscrew and swipe a finger around the edge of the vaginal cup to separate the tissue from the cup to prevent tissue damage.- swipe finger around the edge of the vaginal cup to separate the tissue from the cup to prevent tissue damage.Fully retract the vaginal cup from the handle.Carefully remove the device from the vagina.Do not use excessive force to avoid traumatizing the vaginal canal.- vaginal delivery of a large uterus may result in patient injury.Morcellation or other methods should be used to reduce the size of the uterus prior to removal through the vaginal canal.- visually inspect vcare on removal from the patient to verify that the device is intact and all forward components have all been retrieved from the patient.Device was discarded at facility.

Brand Name
VCARE VAGINAL-CERVICAL RETRACTOR-ELEVATOR, LARGE SIZE
Common Device Name
VCARE UTERINE MANIPULATOR
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5688487
Report Number1320894-2016-00051
Device Sequence Number13530472
Product Code LKF
UDI-Device Identifier00653405061796
UDI-Public(01)00653405061796(17)180228(30)1(10)201602291
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K071907
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Catalogue Number60-6085-200
Device Lot Number201602291
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/31/2016
Supplement Report FDA Received Date09/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;